Alert archive / North Dakota / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Bismarck, ND

June 8, 2002Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 8, 2002, 8:55 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 8:55 PM MDT (02:55 UTC)
Expired
Jun 8, 2002, 11:45 PM MDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 223 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 090255
FFWBIS
NDC007-033-090545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM MDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITIES OF BEACH...SENTINEL BUTTE AND FAIFIELD.

* UNTIL 1145 PM MDT

* AT 845 PM MDT...SKYWARN SPOTTERS REPORTED A FLASH FLOOD OVER  
  BEACH...AND ACROSS NORTHERN GOLDEN VALLEY COUNTY. COUNTY ROADS 
  HAVE BEEN WASHED OUT IN NORTHERN GOLDEN VALLEY COUNTY. 

* SEVERAL THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE TO
  MOVE OVER NORTHERN GOLDEN VALLEY AND NORTHERN BILLINGS COUNTIES
  BETWEEN 9 PM AND MIDNIGHT MDT. 


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

LAT...LON 4687 10414 4658 10386 4707 10309 4735 10308
          4731 10347 4721 10387

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 1:35 PM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 1:35 PM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT SAT JUN 8 2002

FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO
NRN PLAINS.

WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS
MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO
WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST.
EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS
LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER
SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND
PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG
LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD
PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN
HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN
AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF
CONVECTION SUNDAY NIGHT INTO MONDAY.

COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST
MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH
DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN
JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jun 8, 4:26 PM MDT, 4 hours 29 minutes before
NDZ001-009-017-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
530 PM CDT (430 PM MDT) SAT JUN 8 2002

LIGHT TO MODERATE RAIN SHOWERS ALONG WITH AN OCCASIONAL
THUNDERSHOWER CONTINUE ACROSS NORTHWEST NORTH DAKOTA.  RAINFALL
AMOUNTS HAVE BEEN RATHER LIGHT WITH AMOUNTS OF A TENTH OF AN INCH OR
LESS BEING REPORTED.  SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE
NORTHEAST AT 25 MPH.  AS THE EARLY EVENING HOURS BEGIN A FEW
THUNDERSTORMS CONTINUE TO DEVELOPE IN EASTERN MONTANA ALONG A LINE
FROM FT PECK TO MILES CITY.  A TORNADO WATCH REMAINS IN EFFECT FOR
SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM CDT(7 PM MDT) THIS SATURDAY
EVENING.  FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY.

PA
Local storm report, Jun 8, 6:59 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

759 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    BEACH                     ND   1.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  EVENT DURATION 20

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

0743 PM    6 N SENTINEL BUTTE        ND   2.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jun 8, 7:49 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

849 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0830 PM    5 N SENTINEL BUTTE        ND   4.5 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.
Special weather statement, Jun 8, 7:59 PM MDT, 56 minutes before
NDZ001-009-017-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
900 PM CDT (800 PM MDT) SAT JUN 8 2002

LIGHT TO MODERATE RAINS ALONG WITH AN OCCASIONAL THUNDERSTORM
CONTINUE ACROSS NORTHWEST NORTH DAKOTA.  THE HEAVIEST THUNDERSTORM
IS APPROACHING THE NORTH DAKOTA BORDER NEAR FAIRVIEW MONTANA.  THE
THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 30 MPH.  BRIEF GUSTY
SURFACE WINDS ALONG WITH DANGEROUS LIGHTENING PLUS POSSIBLE PEA SIZE
HAIL MAY ACCOMPANY THE THUNDERSTORMS.  THERE IS A SEVERE
THUNDERSTORM WARNING IN EFFECT FOR EXTREME SOUTHEAST MCKENZIE COUNTY
UNTIL 940 PM CDT.  A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT
FOR WESTERN NORTH DAKOTA UNTIL 11 PM CDT(10 PM MDT) THIS SATURDAY
EVENING.  FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY.

PA
Special weather statement, Jun 8, 8:05 PM MDT, 50 minutes before
NDZ001-009-017>023-025-031>037-040>048-050-051-090700-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME....
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SAT JUN 8 2002

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM CDT FAR WEST...
...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT SOUTH
CENTRAL...

MOIST UNSTABLE AIR WAS CREATING CONDITIONS VERY FAVORABLE FOR
THUNDERSTORMS TO DEVELOP THIS SATURDAY EVENING. AS A RESULT...SEVERE
THUNDERSTORM WATCHES WERE IN EFFECT UNTIL 11 PM CDT FOR WILLISTON...
BEACH AND THE BOWMAN AREAS...AND ANOTHER SEVERE THUNDERSTORM WATCH
CONTINUES FOR THE DICKINSON...BISMARCK AND THE JAMESTOWN AREAS UNTIL
2 AM CDT.

SEVERE THUNDERSTORMS ARE POSSIBLE IN THESE AREAS. BE PREPARED TO
SEEK SHELTER IF THUNDERSTORMS APPROACH. REMEMBER...THUNDERSTORMS CAN
SPAWN A TORNADO WITH LITTLE WARNING.

WA
Local storm report, Jun 8, 8:39 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

939 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    BEACH                     ND   1.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  EVENT DURATION 20

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

0743 PM    6 N SENTINEL BUTTE        ND   2.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0830 PM    5 N SENTINEL BUTTE        ND   4.5 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0927 PM    9 NNE BEACH               ND   1 INCH HAIL

06/08/02   GOLDEN VALLEY                  WATER OVER COUNTY ROAD.

                                          1 TO 3  INCH DEPTH OF

                                          HAIL NICKEL TO QUARTER

                                          SIZE COVERING GROUND.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:45 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jun 8, 7:48 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jun 8, 8:49 PM MDTSevere Thunderstorm WarningBISBillings56 min
Jun 8, 9:38 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman52 min
Jun 8, 9:51 PM MDTSevere Thunderstorm WarningBISMorton54 min
Jun 8, 9:58 PM MDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jun 8, 10:17 PM MDTSevere Thunderstorm WarningBISDunn, Stark58 min
Jun 8, 10:53 PM MDTSevere Thunderstorm WarningBISFoster, Wells52 min
Jun 8, 11:02 PM MDTSevere Thunderstorm WarningBISWard58 min
Jun 8, 11:06 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope54 min
Jun 8, 11:08 PM MDTSevere Thunderstorm WarningBISMcLean52 min
Jun 8, 11:24 PM MDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jun 8, 11:46 PM MDTSevere Thunderstorm WarningBISFoster59 min
Jun 9, 12:03 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan57 min
Jun 9, 12:10 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger65 min
Jun 9, 2:24 AM MDTSevere Thunderstorm WarningBISSheridan, Wells66 min
Jun 9, 5:21 AM MDTSevere Thunderstorm WarningBISLaMoure54 min

Nearby

Flash Flood Warnings in North Dakota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.